Heavy Snow, Blount/Smoky Mountains
- When
- February 7, 1:00 AM EST to 4:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Four to eight inches of snow was reported across the far eastern Tennessee mountains with four to six inches of snow also reported across the Cumberland plateau in southeast Tennessee.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Four to eight inches of snow was reported across the far eastern Tennessee mountains with four to six inches of snow also reported across the Cumberland plateau in southeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 6, 9:35 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TN ADVISORY CODING NATIONAL WEATHER SERVICE MORRISTOWN TN 935 PM EST THU FEB 6 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 855 PM EST THU FEB 6 2003 CURRENT SURFACE ANALYSIS SHOWS AN INVERTED TROUGH OVER THE FORECAST AREA...WITH A LOW PRESSURE AREA CENTERED OVER THE GULF COAST. UPPER LEVEL JET STREAK THIS EVENING BROUGHT GOOD DIVERGENCE ALOFT OVER THE FORECAST AREA...WHICH INCREASED THE LIFT ACROSS SOUTHEAST TN AND SOUTHWEST NC. THIS LIFT EVIDENTLY HAS CREATED ENOUGH DYNAMIC COOLING TO CAUSE PRECIP ACROSS SOUTHEAST TN AND SOUTHWEST NC TO BOUNCE BACK AND FORTH BETWEEN RAIN AND SNOW AS THE PRECIP RATE INTENSITIES FLUCTUATE. EXPECT THE AXIS OF BEST MOISTURE AND LIFT TO GRADUALLY SHIFT EAST OF THE FORECAST AREA THIS EVENING...WITH PRECIP RATES GRADUALLY DECREASING AFTER MIDNIGHT. EARLIER REPORTS FROM THE CHATTANOOGA AREA INDICATED THAT SNOWFALL ACCUMULATIONS WERE OCCURRING ACROSS THE HIGHER ELEVATIONS... GENERALLY ABOVE 1500 FEET. HOWEVER...RAIN CONTINUES TO MIX WITH SNOW ACROSS THE VALLEY AREAS WHERE A SHALLOW LAYER OF WARMER AIR RESIDES. THINK THAT SNOW WILL HAVE A TOUGH TIME ACCUMULATING THIS EVENING IN THE SOUTHERN AND CENTRAL TN VALLEY...WHERE AROUND AN INCH OR LESS IS EXPECTED. MOST SNOWFALL ACCUMULATIONS SHOULD CONTINUE TO OCCUR ACROSS THE HIGHER ELEVATIONS...AS WELL AS NORTHEAST TN AND SOUTHWEST VA. WILL CONTINUE WITH CURRENT WARNINGS AND ADVISORIES...BUT WILL UPDATE FORECAST TO FINE TUNE PRECIP WORDING AND SNOWFALL AMOUNTS. .MRX... NC...WINTER WEATHER ADVISORY TONIGHT FOR ZONES NCZ060>061. TN...HEAVY SNOW WARNING TONIGHT FOR ZONES TNZ018...TNZ041... TNZ043...TNZ045...TNZ047...TNZ072...TNZ074. WINTER WEATHER ADVISORY TONIGHT FOR ZONES TNZ012>017...TNZ035>037... TNZ042...TNZ044...TNZ046...TNZ067...TNZ081>083...TNZ087...TNZ098... TNZ099...TNZ102. VA...HEAVY SNOW WARNING TONIGHT FOR ZONES VAZ001>002...VAZ005>006... VAZ008. DMG ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EST THU FEB 6 2003 GOOD LIFT WITH LEFT EXIT REGION OF STRONG UPR JET AND ABUNDANT MOISTURE PROVIDE A SURE BET FOR WIDESPREAD PRECIPITATION TONIGHT. HOWEVER...BIG PROBLEM CONTINUES WITH BOUNDARY LAYER TEMPERATURES AND FREEZING LEVEL OVERNIGHT. LOWER LAYER HAVE MOISTENED SOME AND VALLEY DPS ARE IN THE MID 30S. ELEVATED DPS IN THE MID 20S. MID/UPR LEVEL DRYING BEGINS ACROSS CWA AROUND 06Z THIS IS FOLLOWED BY 1000-850 MB TROUGH THROUGH 07/12Z. FEEL SNOW ACCUMULATIONS LIKELY ACROSS HIGHER ELEVATION. EXPANDED THE WINTER ADVISORY AND UPPED NE AREAS TO SNOW WARNING. FORECAST PROBLEMS CONTINUE FOR VALLEY WITH AVAILABLE MOISTURE DECREASING WITH THE LOWERING FREEZING LEVEL. TEMPS/DPS CONVERGE OVERNIGHT AND DONT EXPECT A BIG FALL. UPSLOPE SNOW SHOWERS CONTINUE NE PART FRIDAY WITH TAPERING FLURRIES/DRIZZLE ELSEWHERE. SOUTHERN VALLEY SHOULD SEE CLEARING BY AFTERNOON. TEMPS SHOULD BE WARM TO CLOSE TO SEASONAL. CAA BROUGHT ON BY BUILDING SURFACE HIGH PRESSURE USHERS IN THE WEEKEND. FCSTID = 17 CHA 34 45 20 43 / 100 10 0 0 TYS 33 40 18 40 / 100 30 0 0 TRI 31 38 16 37 / 100 30 10 0 OQT 31 40 17 38 / 100 30 0 0 SON ********************************************************************* LATE MORNING FORECAST DISCUSSION...UPDATE 1220 PM EST THU FEB 6 2003 ...UPDATED TO REDUCE SNOW THREAT AND INCREASE MAX TEMPS THIS AFTERNOON. ADVISORY CONDITIONS STILL EXPECTED LATE TODAY WHERE ADVERTISED. WARNING MAY BE REQUIRED NE PART. ********************************************************************* PREVIOUS DISCUSSION LOW LEVEL TEMP PROFILE REMAINS CHALLENGING THIS MORNING. LOGIC BUILT INTO CURRENT FORECAST STILL HOLDING TRUE. CURRENTLY PRECIPITATION RANGING FROM A MIX TO ALL SNOW SOUTH TO NORTH. MOST AREAS EXPERIENCING EVAPORATIVE COOLING. INITIAL GROUND CONTACT ABOVE FREEZING. END STATE ABOVE FREEZING DPS AND LIQUID PRECIPITATION LOOKS TO BE SOUTH OF TYS AREA. OTHERWISE TEMPS WILL WAFFLE COOLING TIL REACHING SATURATION THEN A BIT OF WARMING BUT BELOW MOS GUIDANCE IS ON TRACK. OVERNIGHT ADVISORY AMOUNTS ON TRACK...NE AREAS MAY BE HIGHER. SON ********************************************************************* EARLY MORNING FORECAST DISCUSSION 445 AM EST THU FEB 6 2003 RUNNING BEHIND AGAIN THIS MORNING. DIFFICULT FORECAST. MODELS IN BETTER AGREEMENT...BUT STILL SOME DIFFERENCES IN THE DETAILS. WILL GENERALLY ACCEPT AN ETA/GFS BLEND. ALL AREAS WILL SEE PRECIP TODAY AND TONIGHT...BUT TYPES PROBLEMATIC. LOOKING AT MODEL SOUNDINGS... THICKNESSES AND TEMPS...APPEARS SOUTH WILL BE MAINLY RAIN...NORTH MAINLY SNOW...AND A MIX IN BETWEEN. BOUNDARY LAYER TEMPS MAY BE ABOVE FREEZING BULK OF THE EVENT FOR MUCH OF THE AREA...LIMITING ACCUMULATIONS. BEST CHANCES FOR SIGNIFICANT ACCUMULATIONS WILL BE IN THE CENTRAL MOUNTAINS...NORTH PLATEAU AND NORTHERN ZONES. WILL ISSUE WINTER WEATHER ADVISORY FOR THESE AREAS. COLDER AIR PUSHES IN TOMORROW...WITH THE POSSIBILITY OF SOME UPSLOPE SNOW SHOWERS. EXPECT CLEARING TOMORROW NIGHT AND MOSTLY SUNNY SKY SATURDAY AS HIGH PRESSURE TAKES CONTROL. PRELIMINARY NUMBERS FOLLOW: CHA 39 36 47 22 / 100 100 10 0 TYS 38 34 42 22 / 100 100 20 0 TRI 37 33 40 20 / 100 100 30 10 OQT 39 33 42 22 / 100 100 20 0
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EST THU FEB 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE (THURSDAY)... AN UPPER LEVEL DISTURBANCE WILL USHER IN A MIXTURE OF WINTRY PRECIPITATION ACROSS THE AREA TODAY AND TONIGHT. PLEASE SEE MEMWSWMRX FOR DETAILS ON THE WINTER WEATHER ADVISORY THAT HAS BEEN ISSUED. * WINTER WEATHER ADVISORY....SEE WWUS44 KMRX - WSWMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THE WINTER PRECIPITATION WILL LAST INTO FRIDAY MORNING...AND THERE IS ANOTHER CHANCE FOR SNOWFALL LATE SUNDAY INTO MONDAY. IT IS TOO EARLY TO DETERMINE THE AMOUNT OF SNOWFALL FROM THIS NEXT SYSTEM AT THIS TIME. FOR ADDITIONAL DETAILS ON FRIDAY MORNINGS SNOW...PLEASE SEE MEMWSWMRX. * WINTER WEATHER ADVISORY....SEE WWUS44 KMRX - WSWMRX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SP
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342148, 5342149, 5342150, 5342151, 5342831, 5342832, 5342833, 5342834, 5342835.